Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 244, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 21, 2012, 3:53 PM CDT for Yazoo County, Mississippi. It was in force for 12 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2012, 3:53 PM CDT (20:53 UTC)
- Expired
- May 21, 2012, 4:05 PM CDT
- In force
- 12 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
County Yazoo County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 76 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 3:55 PM CDT | TSTM WND DMG | 5 Nw Yazoo City, MS | REPORTS OF TREES DOWN ON LAKE CITY ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 518 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1663 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
105
WUUS54 KJAN 212053
SVRJAN
MSC163-212130-
/O.NEW.KJAN.SV.W.0244.120521T2053Z-120521T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
353 PM CDT MON MAY 21 2012
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL YAZOO COUNTY IN CENTRAL MISSISSIPPI...
THIS INCLUDES THE CITY OF YAZOO CITY...
* UNTIL 430 PM CDT
* AT 353 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
YAZOO CITY MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
YAZOO CITY BY 400 PM CDT...
BENTON BY 420 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.
&&
LAT...LON 3283 9022 3270 9044 3289 9056 3293 9050
3293 9045 3295 9044
TIME...MOT...LOC 2053Z 319DEG 19KT 3287 9044
$$
BK1 follow-up statement
134
WWUS54 KJAN 212105
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
405 PM CDT MON MAY 21 2012
MSC163-212116-
/O.CAN.KJAN.SV.W.0244.000000T0000Z-120521T2130Z/
YAZOO MS-
405 PM CDT MON MAY 21 2012
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL YAZOO COUNTY IS
CANCELLED...
LAT...LON 3283 9022 3270 9044 3289 9056 3293 9050
3293 9045 3295 9044
TIME...MOT...LOC 2106Z 319DEG 19KT 3282 9039
$$
BKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 10:35 AM CDT, 5 hours 18 minutes earlier.
Area forecast discussion, May 21, 10:35 AM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE JACKSON MS 1035 AM CDT MON MAY 21 2012 .UPDATE...THE PREVIOUS STRATIFORM RAIN BAND HAS SINCE DISSIPATED WITH A SMALL SECONDARY TSTORM CLUSTER SHIFTING SE ACROSS EC MS AT THIS TIME. THIS CLUSTER HAS SHOWN AN OVERALL WEAKENING TREND OVER THE PAST HALF HOUR. LATEST VIS SHOWS MORNING MID/HIGH CLOUDS LOSING OPACITY AND SHIFTING EAST ALLOWING FOR INSOLATION TO RESUME ACROSS THE DELTA REGION. THIS WILL LEAD TO GREATER TEMP AND THUS INSTABILITY INCREASES THROUGH THE LATE MORNING HOURS. AGITATED CUMULUS FIELD AND INCREASING ALTO DECK HAS BUILT ALONG AND AHEAD OF THE SFC FRONT IN N-CNTRL AR AS S/WV SHEAR AXIS AIDS IN BETTER DEEP-LYR LIFT. EXPECT THIS AREA TO BE THE INITIATION AREA AND WITH SHOWERS/STORMS PROPAGATING SE INTO THE DELTA AND NRN AREAS THIS AFTN AS MODIFIED KJAN SOUNDING INDICATES ~2200 SBCAPE WITH FAVORABLE LAPSE RATES WITH ENOUGH SUPPORTIVE SHEAR TO AID IN STORM ORGANIZATION. EXPECT SHOWERS/TSTORMS TO BECOME SCATTERED TO NUMEROUS THIS AFTN ACROSS NRN/CNTRL AREAS WITH SOME POSSIBLY BECOMING STRONG TO SEVERE AS THEY CONTINUE TO SHIFT SOUTH. MAIN RISKS CONTINUE TO BE WIND GUSTS TO 60 MPH AND QUARTER SIZED HAIL IN THE STRONGEST OF STORMS FROM 1PM-8PM. CONCERNING OTHER FORECAST ELEMENTS...HOURLY TEMPS WERE ADJUSTED TO ACCOUNT FOR LATEST TRENDS WITH THE SE WARMING QUICKLY DUE TO NO CLOUD COVER AND GTR BEING THE SLOWEST. MAX TEMPS WERE REDUCED A DEGREE OR SO GIVEN LATEST TRENDS. POPS WERE REDUCED ACROSS CNTRL/SRN ZONES THROUGH NOON WITH INCREASING CHANCES THROUGH THE 1-8PM WINDOW. RAIN CHANCES WILL DECREASE BUT LINGER THROUGH THE OVERNIGHT AS FRONT SLOWLY SLIDES SOUTH THROUGH THE REGION. /ALLEN/ && .AVIATION...TSRA COVERAGE WILL EXPAND EARLY THIS AFTERNOON ALONG THE HWY 82 CORRIDOR WITH THIS ACTIVITY MOVING S THRU THE AFTN AND INTO THE EVENING. ISOLD SEVERE TSRA(GUSTY WINDS AND HAIL) WILL BE PSBL AS THIS ACTIVITY PASSES. VFR CONDS TO PREVAIL FOR THE MOST PART BUT A TEMPORARY DROP TO IFR IN RAIN WILL BE PSBL WITH TSRA. WINDS WILL GRADUALLY BECOME WRLY AND THEN NRLY TODAY AS A COLD FRONT APPROACHES THE REGION FROM THE NORTH. /BK/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 87 63 84 56 / 65 33 2 0 MERIDIAN 87 63 84 55 / 65 37 2 0 VICKSBURG 88 62 84 56 / 57 26 1 0 HATTIESBURG 89 64 88 60 / 46 28 9 5 NATCHEZ 86 64 85 61 / 45 26 2 0 GREENVILLE 86 58 81 57 / 62 21 1 0 GREENWOOD 86 60 81 53 / 63 22 1 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && ALLEN/BK
Hazardous weather outlook, May 21, 2:49 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 249 PM CDT MON MAY 21 2012 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 222000- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 249 PM CDT MON MAY 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...NORTHEAST LOUISIANA AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND TUESDAY A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ARKLAMISS INTO THE EVENING HOURS AHEAD OF A COLD FRONT THAT WILL MOVE SOUTH ACROSS THE REGION TONIGHT. THE PRIMARY RISKS WILL BE DAMAGING WIND GUSTS OF 50 TO 60 MPH AND QUARTER SIZE HAIL. THE STORMS WILL GENERALLY MOVE TO THE SOUTH SOUTHEAST THROUGH THE AFTERNOON...WITH MOST OF THE STRONG TO SEVERE ACTIVITY ENDING BETWEEN 8 AND 9 PM. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED UNTIL 8 OR 9 PM THIS EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. BK
In the hours before
Special weather statement, May 21, 2:17 PM CDT, 1 hour 36 minutes before
MSZ042-043-211945- MADISON MS-YAZOO MS- 217 PM CDT MON MAY 21 2012 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 217 PM CDT MON MAY 21 2012 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 5 MILES NORTHWEST OF BENTON AT 217 PM CDT...MOVING SOUTHEAST AT 25 MPH. PEOPLE IN EASTERN YAZOO AND CENTRAL MADISON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3271 8986 3252 9006 3285 9045 3299 9031 TIME...MOT...LOC 1917Z 311DEG 20KT 3286 9030
Local storm report, May 21, 3:10 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
310 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 2 E ITTA BENA 33.50N 90.29W
05/21/2012 E1.00 INCH LEFLORE MS EMERGENCY MNGR
NICKEL TO QUARTER HAIL
&&
CMESpecial weather statement, May 21, 3:15 PM CDT, 38 minutes before
MSZ053-054-059-212045- JEFFERSON MS-COPIAH MS-CLAIBORNE MS- 315 PM CDT MON MAY 21 2012 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 315 PM CDT MON MAY 21 2012 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 4 MILES WEST OF PATTISON AT 316 PM CDT...MOVING SOUTHEAST AT 15 MPH. VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM. PEOPLE IN SOUTH CENTRAL CLAIBORNE...SOUTHWESTERN COPIAH AND EASTERN JEFFERSON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3177 9069 3163 9089 3188 9110 3200 9094 TIME...MOT...LOC 2016Z 321DEG 13KT 3187 9095
Local storm report, May 21, 3:33 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
333 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HAIL 2 SW MENDENHALL 31.94N 89.89W
05/21/2012 E0.75 INCH SIMPSON MS 911 CALL CENTER
PENNY HAIL AND GUSTY WINDS NO ESTIMATED SPEED AT THIS
TIME...OCCURRING NEAR HIGHWAY 13 AND STRONG RIVER
ROAD...JUST SOUTHWEST OF MENDENHALL...REPORTED BY LAW
ENFORCEMENT.
&&Local storm report, May 21, 3:36 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
336 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HAIL 2 N MENDENHALL 31.99N 89.87W
05/21/2012 E0.75 INCH SIMPSON MS 911 CALL CENTER
PENNY HAIL AND GUSTY WINDS NO ESTIMATED SPEED AT THIS
TIME...OCCURRING NEAR HIGHWAY 13 AND STRONG RIVER
ROAD...JUST NORTH OF MENDENHALL...REPORTED BY LAW
ENFORCEMENT.
&&Local storm report, May 21, 3:51 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
351 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL WATERPROOF 31.81N 91.39W
05/21/2012 E1.00 INCH TENSAS LA PUBLIC
&&
CMEThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:31 AM CDT | Special Weather Statement | JAN | Carroll | 54 min |
| May 21, 6:19 AM CDT | Special Weather Statement | JAN | Sharkey | 31 min |
| May 21, 9:13 AM CDT | Special Weather Statement | JAN | Attala | 32 min |
| May 21, 2:12 PM CDT | Special Weather Statement | JAN | Jefferson | 28 min |
| May 21, 2:17 PM CDT | Special Weather Statement | JAN | Madison | 28 min |
| May 21, 2:33 PM CDT | Flash Flood Warning | JAN | Jefferson | 117 min |
| May 21, 2:40 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 23 min |
| May 21, 2:54 PM CDT | Severe Thunderstorm Warning | JAN | Leflore | 26 min |
| May 21, 3:15 PM CDT | Special Weather Statement | JAN | Claiborne | 30 min |
| May 21, 3:17 PM CDT | Severe Thunderstorm Warning | JAN | Adams, Jefferson | 43 min |
| May 21, 3:18 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Simpson | 42 min |
| May 21, 3:18 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin | 27 min |
| May 21, 3:31 PM CDT | Severe Thunderstorm Warning | JAN | Webster | 44 min |
| May 21, 3:33 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Warren | 27 min |
| May 21, 3:34 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Issaquena, Madison, Warren | 41 min |
| May 21, 3:50 PM CDT | Severe Thunderstorm Warning | JAN | Warren | 40 min |
| May 21, 3:55 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Choctaw, Montgomery, Webster | 50 min |
| May 21, 3:57 PM CDT | Special Weather Statement | JAN | Claiborne | 28 min |
| May 21, 4:09 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 51 min |
| May 21, 4:23 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 37 min |
| May 21, 4:26 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Warren | 25 min |
| May 21, 4:38 PM CDT | Special Weather Statement | JAN | Yazoo | 32 min |
| May 21, 4:39 PM CDT | Severe Thunderstorm Warning | JAN | Choctaw, Winston | 39 min |
| May 21, 4:44 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Choctaw, Leake, Neshoba, Winston | 46 min |
| May 21, 4:50 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Hinds, Rankin, Simpson | 40 min |
| May 21, 4:52 PM CDT | Special Weather Statement | JAN | Warren | 13 min |
| May 21, 5:04 PM CDT | Severe Thunderstorm Warning | JAN | Warren | 26 min |
| May 21, 5:17 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 28 min |
| May 21, 5:21 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 39 min |
| May 21, 5:24 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis | 15 min |
| May 21, 5:27 PM CDT | Special Weather Statement | JAN | Bolivar | 18 min |
| May 21, 5:28 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Leake, Neshoba | 32 min |
| May 21, 5:42 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 28 min |
| May 21, 5:48 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis | 42 min |
| May 21, 5:51 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 39 min |
| May 21, 5:56 PM CDT | Special Weather Statement | JAN | Jasper | 29 min |
| May 21, 5:59 PM CDT | Special Weather Statement | JAN | Lauderdale | 21 min |
| May 21, 6:00 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Neshoba | 45 min |
| May 21, 6:03 PM CDT | Special Weather Statement | JAN | Humphreys | 22 min |
| May 21, 6:15 PM CDT | Special Weather Statement | JAN | Madison | 20 min |
| May 21, 6:21 PM CDT | Special Weather Statement | JAN | Claiborne | 29 min |
| May 21, 6:27 PM CDT | Severe Thunderstorm Warning | JAN | Holmes, Humphreys, Yazoo | 33 min |
| May 21, 6:30 PM CDT | Severe Thunderstorm Warning | JAN | Sharkey, Yazoo | 30 min |
| May 21, 6:46 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale, Newton | 29 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.